Decreased phenytoin level during antineoplastic therapy: A case report

P. Bollini, R. Riva, F. Albani, N. Ida, L. Cacciari, C. Bollini, A. Baruzzi

Research output: Contribution to journalArticle

32 Citations (Scopus)

Abstract

We report a case of interaction between anticonvulsant and antineoplastic drugs in one male patient with seizures from brain tumour. The patient was treated with phenytoin (PHT), phenobarbital (PB), and an antineoplastic protocol based on a combination regimen with carmustine (BCNU), vinblastin (VLB), methotrexate (MTX), and radiotherapy. Plasma concentrations of PHT fell from 9.4 to 5.6 μg/ml 24 hr after VLB administration, and remained low for at least 10 days. During this period, partial seizures occurred. Plasma concentrations of PB were unchanged during the period of observation. It is suggested that impaired absorption of PHT, caused by VLB or MTX or both, is responsible for this interaction.

Original languageEnglish
Pages (from-to)75-78
Number of pages4
JournalEpilepsia
Volume24
Issue number1
Publication statusPublished - 1983

Fingerprint

Phenytoin
Antineoplastic Agents
Carmustine
Phenobarbital
Methotrexate
Antineoplastic Protocols
Seizures
Brain Neoplasms
Anticonvulsants
Radiotherapy
Therapeutics
Observation

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Cite this

Bollini, P., Riva, R., Albani, F., Ida, N., Cacciari, L., Bollini, C., & Baruzzi, A. (1983). Decreased phenytoin level during antineoplastic therapy: A case report. Epilepsia, 24(1), 75-78.

Decreased phenytoin level during antineoplastic therapy : A case report. / Bollini, P.; Riva, R.; Albani, F.; Ida, N.; Cacciari, L.; Bollini, C.; Baruzzi, A.

In: Epilepsia, Vol. 24, No. 1, 1983, p. 75-78.

Research output: Contribution to journalArticle

Bollini, P, Riva, R, Albani, F, Ida, N, Cacciari, L, Bollini, C & Baruzzi, A 1983, 'Decreased phenytoin level during antineoplastic therapy: A case report', Epilepsia, vol. 24, no. 1, pp. 75-78.
Bollini P, Riva R, Albani F, Ida N, Cacciari L, Bollini C et al. Decreased phenytoin level during antineoplastic therapy: A case report. Epilepsia. 1983;24(1):75-78.
Bollini, P. ; Riva, R. ; Albani, F. ; Ida, N. ; Cacciari, L. ; Bollini, C. ; Baruzzi, A. / Decreased phenytoin level during antineoplastic therapy : A case report. In: Epilepsia. 1983 ; Vol. 24, No. 1. pp. 75-78.
@article{0c4ac3821865458bbc27447f48db917c,
title = "Decreased phenytoin level during antineoplastic therapy: A case report",
abstract = "We report a case of interaction between anticonvulsant and antineoplastic drugs in one male patient with seizures from brain tumour. The patient was treated with phenytoin (PHT), phenobarbital (PB), and an antineoplastic protocol based on a combination regimen with carmustine (BCNU), vinblastin (VLB), methotrexate (MTX), and radiotherapy. Plasma concentrations of PHT fell from 9.4 to 5.6 μg/ml 24 hr after VLB administration, and remained low for at least 10 days. During this period, partial seizures occurred. Plasma concentrations of PB were unchanged during the period of observation. It is suggested that impaired absorption of PHT, caused by VLB or MTX or both, is responsible for this interaction.",
author = "P. Bollini and R. Riva and F. Albani and N. Ida and L. Cacciari and C. Bollini and A. Baruzzi",
year = "1983",
language = "English",
volume = "24",
pages = "75--78",
journal = "Epilepsia",
issn = "0013-9580",
publisher = "Blackwell Publishing Inc.",
number = "1",

}

TY - JOUR

T1 - Decreased phenytoin level during antineoplastic therapy

T2 - A case report

AU - Bollini, P.

AU - Riva, R.

AU - Albani, F.

AU - Ida, N.

AU - Cacciari, L.

AU - Bollini, C.

AU - Baruzzi, A.

PY - 1983

Y1 - 1983

N2 - We report a case of interaction between anticonvulsant and antineoplastic drugs in one male patient with seizures from brain tumour. The patient was treated with phenytoin (PHT), phenobarbital (PB), and an antineoplastic protocol based on a combination regimen with carmustine (BCNU), vinblastin (VLB), methotrexate (MTX), and radiotherapy. Plasma concentrations of PHT fell from 9.4 to 5.6 μg/ml 24 hr after VLB administration, and remained low for at least 10 days. During this period, partial seizures occurred. Plasma concentrations of PB were unchanged during the period of observation. It is suggested that impaired absorption of PHT, caused by VLB or MTX or both, is responsible for this interaction.

AB - We report a case of interaction between anticonvulsant and antineoplastic drugs in one male patient with seizures from brain tumour. The patient was treated with phenytoin (PHT), phenobarbital (PB), and an antineoplastic protocol based on a combination regimen with carmustine (BCNU), vinblastin (VLB), methotrexate (MTX), and radiotherapy. Plasma concentrations of PHT fell from 9.4 to 5.6 μg/ml 24 hr after VLB administration, and remained low for at least 10 days. During this period, partial seizures occurred. Plasma concentrations of PB were unchanged during the period of observation. It is suggested that impaired absorption of PHT, caused by VLB or MTX or both, is responsible for this interaction.

UR - http://www.scopus.com/inward/record.url?scp=0020684538&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020684538&partnerID=8YFLogxK

M3 - Article

C2 - 6822234

AN - SCOPUS:0020684538

VL - 24

SP - 75

EP - 78

JO - Epilepsia

JF - Epilepsia

SN - 0013-9580

IS - 1

ER -